Minnesota, 2001

Damaging Wind in Minnesota, August 8, 2001

August 8, 2001 · NWS DLH · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before the first event at Aug 8, 1:50 PM CST, 7 hours 57 minutes earlier.

Area forecast discussion, Aug 8, 1:50 PM CST, 7 hours 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DULUTH MN
250 PM CDT WED AUG 8 2001

FORECAST FOCUS WILL BE CONVECTION TONIGHT INTO THURSDAY MORNING.

MODELS IN GENERAL AGREEMENT AND FOLLOWED THE ETA FOR MOST OF DETAILS.

SURFACE ANALYSIS SHOWS BOUNDARY EXTENDING FROM SOUTHEAST NORTH
DAKOTA TOWARD THE ARROWHEAD. CLUSTER OF SHOWERS AND THUNDERSTORMS
OCCURRING ATTM IN EASTERN NORTH DAKOTA/WESTERN MINNESOTA NEAR THIS
FEATURE. COLD FRONT FURTHER WEST. 850MB/SURFACE COLD FRONTS SLOW AS
THEY MOVE INTO MINNESOTA THIS EVENING. 700MB TEMPS BEGIN TO COOL
AND DROP BELOW 10C BY 06Z. 100KT JET MAX ALSO CRUISES THROUGH
CENTRAL/SOUTHERN CANADIAN PROVINCES AND WILL CREATE ADDED
DIVERGENCE. COMBO OF CONVERGENCE WITH LOWER LEVEL COLD FRONT AND
UPPER DIVERGENCE WILL BE ENOUGH LIFT AS CAP ERODES LATER THIS
EVENING. DEWPOINTS IN THE UPPER 60S TO MID 70S REMAIN OVER MOST OF
CWA SO LOW LEVELS REMAIN QUITE MOIST. 0-6KM SHEAR OF 25-30KTS
INCREASES TO 30-40KTS BY 06Z. SEVERE STORM POTENTIAL CONTINUES...AND
WILL INCREASE LATER THIS EVENING AS ABOVE MENTIONED FEATURES
DEVELOP/MOVE CLOSER TO CWA.

COLD FRONT THEN MOVES THROUGH CWA THURSDAY MORNING...WITH DECENT
COLD AIR ADVECTION BRINGING RELIEF FROM THE HEAT AND HUMIDITY. GUSTY
WIND TO DEVELOP FROM THE NORTHWEST DURING THE DAY WITH 35 KNOTS AT
850MB. AFTER SOME MORNING CLOUDS...PARTIAL CLEARING TO DEVELOP. THERE
MAY BE MORE CLOUDS FAR NORTH.

FOLLOWED GUIDANCE TEMPERATURES...BUT INCREASED SOME TOMORROW.

.DLH...NONE.

MELDE

In the hours before

Special weather statement, Aug 8, 6:41 PM CST, 3 hours 6 minutes before
MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-090100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
741 PM CDT WED AUG 8 2001

...SEVERE THUNDERSTORM WATCH 663 HAS BEEN CANCELLED...

THE SEVERE THUNDERSTORM WATCH FOR PORTIONS OF NORTHEASTERN MINNESOTA
AND ALL OF NORTHWESTERN WISCONSIN AND EXTREME WESTERN LAKE SUPERIOR
HAS BEEN CANCELLED.  THUNDERSTORMS HAVE MOVED OUT OF THE WATCH AREA
AND ARE NO LONGER A THREAT.

EOM
Local storm report, Aug 8, 7:09 PM CST, 2 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH, MN
809 PM CDT WED AUG 8 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0408 PM    LONGVILLE                 MN   60 MPH TSTM WIND GUST
08/08/01   CASS

0421 PM    REMER                     MN   .75 INCH HAIL
08/08/01   CASS

0423 PM    BREEZY POINT              MN   MANY TREES DOWN
08/08/01   CROW WING

0425 PM    SWATARA                   MN   MANY TREES UPROOTED WITH
08/08/01   AITKIN                         16 INCH TREE KNOCKED DOWN

0433 PM    HILL CITY                 MN   MANY TREES DOWN IN WOODED
08/08/01   AITKIN                         AREA AROUND HOME

0458 PM    3 S WARBA                 MN   .75 INCH HAIL
08/08/01   ITASCA

0505 PM    FLOODWOOD                 MN   MANY TREES DOWN AROUND
08/08/01   ST LOUIS                       HOME

0541 PM    WAWINA                    MN   17 TO 18 INCH TREES DOWN
08/08/01   AITKIN                         ALONG HWY 2

0543 PM    2 N COTTON                MN   6 TO 8 INCH TREES DOWN
08/08/01   ST LOUIS

0558 PM    ISLAND LAKE               MN   .75 INCH HAIL
08/08/01   ST LOUIS

0621 PM    5 S AURORA                MN   10 TO 12 INCH TREES DOWN
08/08/01   ST LOUIS                       ALONG HWY 4

0643 PM    SILVER BAY                MN   .75 INCH HAIL
08/08/01   LAKE

TE

The radar

The Duluth radar (KDLH), 215 km away, was scanning. The volume nearest the first event began at 03:45 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Koochiching

When
August 8, 9:47 PM CST
Where
Koochiching County, International Falls
Measured
50 kt (58 mph)
Reported by
TRAINED SPOTTER
Coordinates
48.600, -93.400

Trees were blown down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2001Every state in 2001This day in weather historyWarnings in Minnesota, August 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5269050.